Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 147, NWS Sioux Falls, SD

July 3, 1999Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 1999, 2:45 AM CDT for Cottonwood County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1999, 2:45 AM CDT (07:45 UTC)
Expired
Jul 3, 1999, 3:50 AM CDT
In force
65 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Cottonwood County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 030745 RRA
SVRFSD
MNC033-030850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CDT SAT JUL 3 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 350 AM CDT

* AT 244 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 13 MILES NORTH OF WORTHINGTON... MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORDEN                  AROUND 310 AM CDT
  JEFFERS                  AROUND 315 AM CDT
  DELFT                    AROUND 320 AM CDT
  WINDOM                   AROUND 320 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:50 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 9:50 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUL 2 1999

TSTM DVLPMNT SEEMS TO BE GOING AS PLANNED BY AFTN FCSTR WITH ACTVTY
TO DO A NUMBER ON FCST AREA NEAR AND AFTR MIDNGHT. FCST WELL WORDED
WITH SVR AND HVY RAIN MENTN SO LATEST WATCH FOR WRN PART OF OUR SD
AREA...HON TO MHE TO PKS...IS THE ONLY UPDATE NEEDED NOW. PLENTY OF
RIPE AIR AVBL. EVRYBODY SEEMS TO BE EVENLY TARGETED NOW BUT WUDNT BE
SURPRISED TO SEE NRN PART OF AREA A BIT FAVORED WITH TIME...AGN AS
MENTND IN AFTN FCST. THIS MAY BE A PRETTY GOOD SOAKER AND NOT JUST
UR AVERAGE JOE TYPE OF TSTM EVENT.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jul 3, 2:45 AM CDT, 0 minutes before
SDZ038>040-050-052>069-031000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CDT SAT JUL 3 1999

...SEVERE THUNDERSTORM WATCH CANCELLED ACROSS SOUTHEAST AND
EAST CENTRAL SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTHEAST AND
EAST CENTRAL SOUTH DAKOTA...THEREFORE...SEVERE THUNDERSTORM WATCH
NUMBER 514 HAS BEEN CANCELLED.  A LARGE AREA OF RAINFALL WITH
EMBEDDED THUNDESTORMS WILL PERSIST LATE TONIGHT ACROSS MUCH OF
SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...AND A FEW STRONGER STORMS
IN SOUTHEAST SOUTH DAKOTA MAY PRODUCING TORRENTIAL RAINFALL AND PEA
TO MARBLE SIZE HAIL.

CHAPMAN
Special weather statement, Jul 3, 2:45 AM CDT, 0 minutes before
SDZ038>040-050-052>069-031000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CDT SAT JUL 3 1999

...SEVERE THUNDERSTORM WATCH CANCELLED ACROSS SOUTHEAST AND
EAST CENTRAL SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTHEAST AND
EAST CENTRAL SOUTH DAKOTA...THEREFORE...SEVERE THUNDERSTORM WATCH
NUMBER 514 HAS BEEN CANCELLED.  A LARGE AREA OF RAINFALL WITH
EMBEDDED THUNDESTORMS WILL PERSIST LATE TONIGHT ACROSS MUCH OF
SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...AND A FEW STRONGER STORMS
IN SOUTHEAST SOUTH DAKOTA MAY PRODUCING TORRENTIAL RAINFALL AND PEA
TO MARBLE SIZE HAIL.

CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:57 AM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone48 min
Jul 3, 2:19 AM CDTSevere Thunderstorm WarningFSDLyon, Murray46 min
Jul 3, 2:30 AM CDTSevere Thunderstorm WarningFSDNobles35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.